WASHINGTON—Ingesting a combination of medications and dietary supplements could be dangerous, according to an FDA consumer alert. The government agency explained certain supplements can change absorption, metabolism or excretion of a medication, impacting the potency of the over-the-counter or prescription medication.
“Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it," said Robert Mozersky, a medical officer at FDA, in the Oct. 27 consumer alert.
For instance, a number of drugs are less effective when taken with an herbal supplement known as St. John’s Wort, according to FDA. Those drugs include birth control pills, treatments for organ transplants and medications for depression, HIV/AIDS and heart disease, the agency said. FDA also noted warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin and vitamin E (a supplement) can each thin the blood, resulting in the potential for internal bleeding or stroke if the products are taken together.
The risks to children are no less acute.
“Parents should know that children’s metabolisms are so unique, that at different ages they metabolize substances at different rates. For kids, ingesting dietary supplements together with other medications make adverse events a real possibility," Mozersky said.
Mozersky recommended consumers consult their healthcare professional before taking any dietary supplement or medication. FDA also said consumers should bring a list of all their dietary supplements and medications—plus retain an inventory of dosages and the number of times the products are taken—when visiting a healthcare professional. Finally, FDA recommended consumers advise their healthcare professional if their health status has changed, particularly if they are breastfeeding, pregnant or have suffered a recent illness or undergone surgery.